Lomotil is a prescription medicine used to treat diarrhea. Lomotil overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Diphenoxylate with atropine overdose; Atropine with diphenoxylate overdose
Lomotil contains two drugs:
Note: This list may not include all sources of lomotil.
Note: Symptoms may take up to 12 hours to appear.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Determine the following:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
Some patients may stay in the hospital to be monitored.
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Patients who quickly receive medicine to reverse the effect of the narcotic usually get better within 24 - 48 hours. However, children do not do as well.
Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 33.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 39.